Indiana, 2025

Damaging Winds in Indiana, August 12, 2025

August 12, 2025 · NWS PAH · 3 events in 3 counties and zones

Weak southwest flow aloft, ahead of an approaching upper-level trough, induced low-level moisture return across southwest Indiana through the day. By late afternoon, surface-based CAPE was around 3000 J/kg and downdraft CAPE was 800-1000 J/kg.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Weak southwest flow aloft, ahead of an approaching upper-level trough, induced low-level moisture return across southwest Indiana through the day. By late afternoon, surface-based CAPE was around 3000 J/kg and downdraft CAPE was 800-1000 J/kg. With weak flow aloft, the shear was also weak. One isolated storm produced a downburst as it moved north across Spencer County during the late afternoon. In the evening, a small cluster of storms produced sporadic wind damage as it moved east northeast from northern Gibson County into northern Pike County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 12, 2:04 PM CST, 46 minutes earlier. Its key messages:

  • Typical summer-time heat and humidity will continue through the work week. Daily highs will primarily be in the upper 80s to lower 90s through Thursday.
  • Showers and thunderstorms are expected through Wednesday night for most areas, before decreasing chances on Thursday focused on mainly the southern half of the region.
  • Dry weather is expected Friday through Monday with temperatures warming into the mid 90s. Heat index values will rise into the triple digits.
Area forecast discussion, Aug 12, 2:04 PM CST, 46 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
304 PM CDT Tue Aug 12 2025

.KEY MESSAGES...

- Typical summer-time heat and humidity will continue through
  the work week. Daily highs will primarily be in the upper 80s
  to lower 90s through Thursday.

- Showers and thunderstorms are expected through Wednesday night
  for most areas, before decreasing chances on Thursday focused
  on mainly the southern half of the region.

- Dry weather is expected Friday through Monday with
  temperatures warming into the mid 90s. Heat index values will
  rise into the triple digits.

&&

.DISCUSSION...
Issued at 304 PM CDT Tue Aug 12 2025

Upper level troughing extends across the north central U.S.
this afternoon and is resulting in scattered showers and storms
across portions of the area. Can't rule out brief gusty winds in
some of the stronger storms but severe weather is not expected
this afternoon. The upper trough and a surface boundary across
the region on Wednesday will support continued chances of
rain/storms. By Thursday, the front will move east of the area
with northerly winds as high pressure builds in from the north.
Most of the area will likely remain dry with slight chances
across mainly the southern half of the region.

Heights build across the region late in the week and especially
over the weekend leading to increasing temperatures and dry
conditions. High temperatures over the weekend will rise into
the mid 90s with heat indices likely climbing into the triple
digits. Localized heat indices may approach 105 degrees
Saturday and Sunday. Towards the end of the extended period, the
ridge shows signs of breaking down. This may lead to a slow
increase in convection but temperatures will still remain hot
with highs remaining in the mid 90s.

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1238 PM CDT Tue Aug 12 2025

Convection will be the primary aviation concern this TAF period
with VCTS and/or PROB30 for all sites this afternoon and into
the evening. Less confidence on activity after 00z but there may
isolated to widely scattered activity still ongoing. Otherwise
cu with bases 045-050 will continue this afternoon. Fog is
possible by Wednesday morning with IFR conditions mentioned at
CGI. Winds will be light, less than 10 knots.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.

&&

DISCUSSION...AD
AVIATION...AD
Hazardous weather outlook, Aug 12, 1:50 PM CST, 1 hour before
Hazardous Weather Outlook
National Weather Service Paducah KY
250 PM CDT Tue Aug 12 2025

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-132000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
250 PM CDT Tue Aug 12 2025 /350 PM EDT Tue Aug 12 2025/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms will continue this afternoon over portions
of the region. Torrential downpours, lightning, and some gusty
winds can be expected. Localized flash flooding is possible this
afternoon with any slow moving storms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Scattered thunderstorms are forecast Wednesday and Thursday,
mainly in the afternoon. Torrential downpours, lightning, and some
gusty winds can be expected.

Afternoon heat index values will top out from 100 to 105 degrees
in most locations each afternoon from Friday through Monday.
Sunday should see the worst conditions.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Aug 12, 1:32 PM CST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service PADUCAH KY
232 PM CDT Tue Aug 12 2025

MOZ086-100-108>110-122145-
Bollinger-Wayne MO-Ripley-Butler-Stoddard-
Including the cities of Marble Hill, Piedmont, Doniphan,
Poplar Bluff, and Bloomfield
232 PM CDT Tue Aug 12 2025

...A few strong afternoon storms today...

At 231 pm a line of thunderstorms was located from near Doniphan
to just west of Marble Hill. The line is moving very slowly east.
A few of the cells along this line may briefly produce gusty winds
to 40-50 mph. They are also producing torrential rainfall.
Isolated flash flooding and a severe wind gust(60+ mph or two may
emerge from this activity through 430 pm.

JGG

The radar

The Evansville,IN radar (KVWX), 60 km away, was scanning. The volume nearest the first event began at 20:48 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Spencer

When
August 12, 2:50 PM CST
Where
Spencer County, 2.64 mi NW of Centerville
Measured
70 kt (81 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
38.030, -87.100

Thunderstorm winds knocked down a couple of trees to the west of Chrisney.

Thunderstorm Wind, Gibson

When
August 12, 6:47 PM CST
Where
Gibson County, 0.69 mi N of Hazleton
Measured
70 kt (81 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
38.490, -87.530

Thunderstorm winds knocked down a tree just east of Hazleton.

Thunderstorm Wind, Pike

When
August 12, 8:07 PM EST
Where
Pike County, 2.13 mi NW of Willisville
Measured
74 kt (85 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
38.470, -87.330

Thunderstorm winds knocked a couple of trees down southwest of Petersburg.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2025Every state in 2025This day in weather historyWarnings in Indiana, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1292063, 1292064, 1292066.